Irritable Bowel Syndrome and Digestive Health Support Forum banner
1 - 15 of 15 Posts

·
Registered
Joined
·
55 Posts
Discussion Starter · #1 ·
Has anyone else gained weight from antidepressants? I was on Prozac for about a year and just switched to Paxil and have gained about 20 pounds since I started the Prozac. Has this happened to anyone else?
 

·
Registered
Joined
·
103 Posts
I was told that Paxil, and other "newer" antidepressants did not cause weight gain like the old tricyclics did. It isn't listed as a side effect, either.
 

·
Registered
Joined
·
3 Posts
paxil is the ssri most known for weight gain - it's been called 'pack it on paxil.' if the newer version, paxil cr, is still available, it usually doesn't cause weight gain; some even lose on it.prozac, still known as the gold standard ad, is the ssri with the least weight-gaining potential for most. some few do gain on it.some lose on effexor xr, an snri, but many have trouble coming off of it, as they do with paxil. never stop paxil cold turkey! after titrating paxil down, you can start prozac back up at 10-20 mg at the end, and you should be fine.wellbutrin is the only ad (almost) guaranteed to not cause weight gain - most lose - BUT - if you have anxiety, most docs know to never prescribe it. it's way to stimulating for many. good luck.
 

·
Registered
Joined
·
5 Posts
I HAVE ALSO GAINED WEIGHT. I AM TAKING REMERON AND HAVE GAINED TWENTY POUNDS. I DON'T KNOW WHICH IS WORSE HAVING ANXIETY OR HAVING THE EXTRA POUNDS THAT NO MATTER WHAT I DO I CAN'T GET RID OF!!
 

·
Registered
Joined
·
1,908 Posts
I think I might have gained weight from amitryptyline/elavil. Maybe around 10 lbs. But I'm not sure if its really a side effect of the medication or if its because my IBS is better and I am eating more.
 

·
Registered
Joined
·
2 Posts
Hello:I have IBS with Const. and I have been on Cymbalta for 8 months now and have absolutely loved it!!! There were 10 days of side-effects such as dry mouth, weight loss, dizziness and insomina...none of which were bad enough that I had to stop the medication. I did LOSE weight, not gain and it does say in the instructions that your doctor should watch for signs of anorexia (sp?) as you are not as hungry when you take it.I am getting off the medicine now to try things on my own as they say you should only be on Anti-depressants for 9 months if it is for a "trial" only...I am worried about the IBS coming back, but we will see. Best to you!CathyH
 

·
Registered
Joined
·
229 Posts
I have been on pamalor for a year and gained 25 lbs, by dr, says to try the south beach diet and food combining, i did this and it did not help so i went off it and did not lose any weight, i just went back on it because it did stop the pain in my stomach and the cramps. but afraid to gain anymore. i am very overweight now and on water pills, and feel yucky all the time my stomach looks very pg.
 

·
Registered
Joined
·
109 Posts
Unfortunately it seems that weight gain is a big side effect of antidepressants. I was on Paxil, xanax, and another which i can't remember off hand for over 5 years and gained over 100 pounds. After I stopped taking them I lost all that weight and then some.
 

·
Registered
Joined
·
103 Posts
I am going to go off Paxil starting tomorrow...I got the OK from the dr. I sure hope I can lose the weight because I am very careful what I eat and it upsets me when my pants don't fit like they used to. I have tried to back off Paxil, from 20 mg to 10 per day for a while now, but I'm worried because I had horrible flulike side effects before. Any suggestions??
 

·
Registered
Joined
·
476 Posts
I've gone the opposite way. Been on Prozac just over a month, and lost a stone in weight! Though I must say over the last day or so it's levelled out (was losing weight on a dailty basis).
 

·
Registered
Joined
·
103 Posts
This is going to sound weird, but two weeks after going off Paxil and having my appetite return to normal levels, I've lost the weight I had gained. I also noticed that it seems I've lost excess fluid. Maybe I was retaining some fluid on the Paxil. Does anyone know if this can happen?
 

·
Registered
Joined
·
2 Posts
I was on Lexapro for about a year and I gained 25 pounds. I am a marathon runner and I was even gaining weight while training for the marathon! I eat a diet with only 1500 calories and can't seem to take it off. I just stopped the Lexapro 6 weeks ago so I am hoping there will be a change soon.
 

·
Registered
Joined
·
1,359 Posts
Yes I gained about 10 pounds a few years ago on amotriptoline (spelling). I went off them and lost it now I have gained 30 in a year from stoping smoking.Fun Fun
 

·
Registered
Joined
·
2,243 Posts
My normal weight is 100 to 105 lbs. Several years ago I took Nardil (MAOI antidepressant) and gained about 25 pounds. I am also a runner and kept gaining weight. I also retained fluid. I didn't even look like myself. It took me about 4 months to wean myself off of that (after taking it for about 3 or 4 years) and the pounds melted off. Been back to 100 lbs since that time. I am on 2 1/2 mg lexapro and have had no problems with any weight gain. My doc has told me that lexapro is about the only one the does not cause weight gain; prozac, paxil, all of those do.
 
1 - 15 of 15 Posts
Top